Nebraska, 2016

Hail in Nebraska, June 10, 2016

June 10, 2016 · NWS LBF · 1 event in 1 county or zone

A weak cold front across northern Nebraska was the focus for a few afternoon and evening thunderstorms. One severe storm produced hail to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A weak cold front across northern Nebraska was the focus for a few afternoon and evening thunderstorms. One severe storm produced hail to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 10, 2:33 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 10, 2:33 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
333 PM CDT FRI JUN 10 2016

.SYNOPSIS...
Issued at 327 PM CDT Fri Jun 10 2016

Closed low over the Pacific Northwest Hudson Bay and Greenland
with jet stream well north. There is a ridge over the desert
southwest into the northern plains with upper trough from Iowa
into the Texas panhandle.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 327 PM CDT Fri Jun 10 2016

Tonight...Main concern is a week frontal boundary that continues to
slowly sag southeast from northwest Nebraska extending back across
southwest Nebraska. This may generate a few isolated showers and
thunderstorms as it pushes through...have added isolated pops this
evening. However none of these storms are expected to be severe.

Tomorrow...Heat will be the major concern for the short term...a
heat advisory has been issued for parts of north central Nebraska
where highs will be in the upper 90s and heat indices will be around
100. Heat advisory will be in effect from 18z until 02z Saturday
evening. Areas across the rest of the Sandhills will still see highs
in the 90s but at this time do not warrant a heat advisory.

.LONG TERM...(Saturday night through Friday)
Issued at 327 PM CDT Fri Jun 10 2016

Models in fair agreement in the near and long term. Strong upper
low over the Pacific northwest and the ridge through the northern
plains will continue to be main forecast challenges through the
mid and extended forecast. Saturday night will continue very warm
with lows around 70 over most of the forecast area. Heat advisory
continuing into the early evening over north central Nebraska from
Valentine to Oneill. Very slow recovery on temperatures and dew
points in the mid to upper 60s. Strong cap to continue with 15C to
16C at 700mb. Front timing issues will keep Sunday time frame
somewhat in question. Have delayed precipitation over western
Nebraska until Sunday afternoon and have gone with cooler
temperatures to the northwest for highs on Sunday only in the 80s
over northwest with 90s ahead of the front. Day3 has western
Nebraska in Marginal. With strong temperature gradient and
strength of front may have to be upgraded. Front passing through
Sunday night with best forcing and a half inch QPF. Upper wave
moves out of 4 corners through the first part of the work week and
closes off over western Nebraska Tuesday afternoon and Wednesday.
Upper ridge building back in Wednesday through Friday with highs
near normal in the 80s and dry.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 659 AM CDT Fri Jun 10 2016

Vfr conditions the next 24 hrs at the klbf and kvtn terminals.
there will be a weak frontal boundary between oga and anw which
will help to focus isolated thunderstorms. any storm which do
develop should remain outside the klbf and kvtn vicinity.

&&

.HYDROLOGY...
Issued at 327 PM CDT Fri Jun 10 2016

Moderate flooding will continue along the North Platte River at
North Platte and the North Platte River at Lewellen. River levels
will remain elevated along the South Platte River at Roscoe and
North Platte. Elevated river levels also continue along the Platte
River at Brady and the North Platte River at Lisco.

&&

.LBF Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening for NEZ006-007.

&&

SYNOPSIS...Power
SHORT TERM...Gomez
LONG TERM...Power
AVIATION...Roberg
HYDROLOGY...Gomez
Hazardous weather outlook, Jun 10, 2:39 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT FRI JUN 10 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-112045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT FRI JUN 10 2016 /239 PM MDT FRI JUN 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

POTENTIALLY DANGEROUS HEAT AND HUMIDITY IS EXPECTED ACROSS SOME
AREAS OF NORTH CENTRAL NEBRASKA THIS EVENING. SEE THE LATEST HEAT
ADVISORY PRODUCT FOR DETAILS.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS PARTS OF
THE WESTERN SANDHILLS. THE STORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE RIVER FROM
LEWELLEN TO NORTH PLATTE...WITH ELEVATED FLOWS FARTHER UPSTREAM
TOWARD LISCO. ELEVATED FLOWS WILL ALSO CONTINUE ON THE SOUTH
PLATTE RIVER AND THE MAIN STEM OF THE PLATTE RIVER...BUT NO
FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HOT WEATHER IS EXPECTED SATURDAY. THE HEAT COMBINED WITH HUMIDITY
COULD PUSH HEAT INDEX READINGS TO THE UPPER 90S TO AROUND 100
DEGREES SATURDAY...MAINLY EAST OF A VALENTINE TO NORTH PLATTE
LINE.

THUNDERSTORM CHANCES EXIST SUNDAY THROUGH WEDNESDAY. THERE
APPEARS TO BE AT LEAST SOME CHANCE FOR A FEW SEVERE STORMS DURING
THIS TIME ALONG WITH LOCALLY HEAVY RAINFALL.

MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE RIVER FROM
LEWELLEN TO NORTH PLATTE...WITH ELEVATED FLOWS FARTHER UPSTREAM
TOWARD LISCO. ELEVATED FLOWS WILL ALSO CONTINUE ON THE SOUTH
PLATTE RIVER AND THE MAIN STEM OF THE PLATTE RIVER...BUT NO
FLOODING IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

POWER

In the hours before

Special weather statement, Jun 10, 4:17 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
417 PM MDT FRI JUN 10 2016

NEZ023-102245-
GRANT NE-
417 PM MDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT COUNTY UNTIL 445 PM
MDT...

AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ASHBY...OR 7 MILES SOUTHWEST OF HYANNIS...MOVING SOUTHEAST AT 5
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHBY...DOMINICK LAKE AND SWEDE LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 BETWEEN MILE MARKERS 136 AND 143.
 HIGHWAY 61 BETWEEN MILE MARKERS 151 AND 153.

LAT...LON 4199 10205 4206 10187 4193 10170 4181 10193
TIME...MOT...LOC 2215Z 324DEG 9KT 4196 10192

MASEK
Special weather statement, Jun 10, 4:39 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 PM CDT FRI JUN 10 2016

NEZ025-037-102315-
THOMAS NE-LOGAN NE-
539 PM CDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS...
NORTHEASTERN MCPHERSON AND NORTHERN LOGAN COUNTIES UNTIL 615 PM
CDT...

AT 538 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF THEDFORD...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 83 CROSSING THE DISMAL RIVER.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 125 AND 144.

LAT...LON 4194 10081 4193 10052 4166 10027 4165 10067
TIME...MOT...LOC 2238Z 324DEG 8KT 4180 10057

MASEK
Special weather statement, Jun 10, 4:40 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 PM CDT FRI JUN 10 2016

NEZ009-102315-
ROCK NE-
540 PM CDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCK COUNTY UNTIL 615 PM
CDT...

AT 540 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF ROSE...OR 18 MILES SOUTH OF BASSETT...MOVING SOUTH AT
10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSE...SYBRANT AND TWIN LAKES STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 153 AND 167.

LAT...LON 4235 9962 4239 9939 4221 9926 4214 9955
TIME...MOT...LOC 2240Z 342DEG 7KT 4232 9950

MASEK
Special weather statement, Jun 10, 5:08 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
608 PM CDT FRI JUN 10 2016

NEZ024-025-036-037-102345-
THOMAS NE-HOOKER NE-LOGAN NE-MCPHERSON NE-
608 PM CDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS...
NORTHEASTERN MCPHERSON...NORTHWESTERN LOGAN AND SOUTHEASTERN HOOKER
COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

AT 608 PM CDT/508 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES NORTH OF TRYON...MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHIMMONS LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 92 BETWEEN MILE MARKERS 206 AND 210.
 HIGHWAY 97 NEAR MILE MARKER 26...AND BETWEEN MILE MARKERS 41 AND 47.

LAT...LON 4181 10099 4187 10077 4157 10057 4150 10092
TIME...MOT...LOC 2308Z 341DEG 13KT 4177 10085

MASEK

The radar

The North Platte radar (KLNX), 84 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock

When
June 10, 5:30 PM CST
Where
Rock County, 7.42 mi SW of Rose
Measured
1.75 in hail
Reported by
Public
Coordinates
42.130, -99.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643575.